Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 103, NWS Jackson, KY

July 11, 2000Owsley County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 11, 2000, 1:43 PM EDT for Owsley County, Kentucky. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 11, 2000, 1:43 PM EDT (17:43 UTC)
Expired
Jul 11, 2000, 2:15 PM EDT
In force
32 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Owsley County, KY

What was reported inside it

TimeReportWhereRemark
Jul 11, 1:50 PM EDTThunderstorm WindSturgeon, KYNumerous large tree limbs down on KY 1503 between Island City and Sturgeon.
Jul 11, 1:50 PM EDTHail 0.75Island City, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.7 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
306 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 111744
SVRJKL
KYC189-111815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
143 PM EDT TUE JUL 11 2000

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN OWSLEY COUNTY IN KENTUCKY

* UNTIL 215 PM EDT

* AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ISLAND CITY...OR ABOUT 10 MILES SOUTHWEST
  OF BOONEVILLE...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER TAFF AT 150 PM EDT
  OVER MISTLETOE...5 MILES SOUTH OF LUCKY FORK AT 210 PM EDT

LARGE HAIL...FREQUENT DANGEROUS LIGHTNING...AND STRONG DAMAGING 
WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL 
SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN JACKSON *KY.

SCHAUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 1:15 PM EDT, 28 minutes earlier.

Area forecast discussion, Jul 11, 1:15 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
115 PM EDT TUE JUL 11 2000

FORECAST CHALLENGE WILL BE DURATION AND AMOUNT OF PRECIPITATION OVER
THE NEXT 24 HOURS.

MODELS IN REASONABLY GOOD AGREEMENT ON RETROGRADING UPPER RIDGE
NORTHWESTWARD OVER THE NEXT 48 HOURS. UPPER FLOW BECOMES SOMEWHAT
MORE AMPLIFIED WITH TIME. AT THE SURFACE...FRONTAL BOUNDARY
CURRENTLY ALONG THE OHIO RIVER WILL CONTINUE TO SLOWLY SINK THROUGH
EASTERN KENTUCKY. THIS WILL PROVIDE THE FOCUSING MECHANISM FOR
ADDITIONAL MCS ACTIVITY OVERNIGHT TONIGHT. THE HEAVIEST
PRECIPITATION IS PROJECTED BY ETA TO MOVE INTO THE SOUTHERN PART OF
THE CWFA. HOWEVER...ANY ADDITIONAL PRECIPITATION THAT FALLS ON THE
NORTHERN HALF WILL EXACERBATE AN ALREADY WET SCENARIO SO AM
CONTEMPLATING EXTENDED FLASH FLOOD WATCH FOR THE ENTIRE CWFA FOR AT
LEAST 12 HOURS. WILL DEFINITELY EXTEND WATCH FOR SOUTHERN COUNTIES.
AT ANY RATE...FWC POP GUIDANCE LOOKS A LITTLE TOO LOW FOR THE FIRST
PERIOD AND WILL BUMP UP SOMEWHAT.

ETA TIME SECTION DEPICTS A VERY MOIST ATMOSPHERE THROUGH AT LEAST
MID-AFTERNOON TOMORROW. THIS WILL TEND TO KEEP SCATTERED SHOWERS
AROUND THROUGH THE SECOND PERIOD. FWC POPS LOOK REASONABLE HERE.

THE REST OF THE FORECAST PERIOD PERIOD LOOKS DRIER AS THE FRONTAL
BOUNDARY CONTINUES TO PUSH SOUTH OUT OF REGION. WILL OPT TO CONTINUE
A SMALL POP FOR THE THIRD PERIOD BUT KEEP FOURTH PERIOD DRY AT THIS
TIME. FAN AND FWC TEMPS AGREE QUITE WELL AND WILL FOLLOW CLOSELY.

EXTENDED...MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT THROUGH THE
EXTENDED PERIOD. UPPER RIDGE CONTINUES TO BUILD OVER THE ROCKY
MOUNTAIN REGION WHILE A TROUGH DIGS OVER THE EAST RESULTING IN A
SIGNIFICANTLY MORE AMPLIFIED FLOW. THIS SETUP WILL TEND TO PUSH
FRONTAL BOUNDARY WELL SOUTH OF THE AREA. THIS IN TURN WILL ALLOW
DRIER AIR TO MOVE INTO THE REGION. AM INCLINED TO LEAVE OUT MENTION
OF ANY PRECIP IN THE EXTENDED AT THIS TIME ALTHOUGH CANNOT TOTALLY
RULE OUT AN ISOLATED EVENT ESPECIALLY ON FRIDAY. TEMPS WILL RUN A
FEW DEGREES BELOW CLIMATOLOGY BEFORE REBOUNDING ON SUNDAY.

PRELIMINARY CCF FOR COORDINATION PURPOSES. WORK ZONES WILL BE OUT
SHORTLY.

CCF
LOZ EB 070/084 067/084 066 23553
JKL EB 067/080 065/081 067 23443

.JKL...FLASH FLOOD WATCH FOR ALL ZONES THROUGH EARLY WEDNESDAY
MORNING.

LCM

In the hours before

Special weather statement, Jul 11, 12:32 PM EDT, 1 hour 11 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111830-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1232 PM EDT TUE JUL 11 2000

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT
A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS MUCH OF EASTERN
KENTUCKY THIS AFTERNOON AND EVENING.

STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND SOUTH OF A
COLD FRONT THAT WILL SLOWLY MOVE FROM OHIO INTO NORTHEAST KENTUCKY
THIS AFTERNOON. CONDITIONS ARE FAVORABLE FOR A FEW THUNDERSTORMS TO
DEVELOP STRONG UPDRAFTS. AS A RESULT...COMPENSATING STRONG
DOWNDRAFTS COULD PRODUCEK DAMAGING SURFACE WINDS.

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. PLEASE STAY
TUNED TO NOAA WEATHER RADIO OR OTHER SOURCES FOR UPDATES.

SCHAUB

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 9:25 PM EDTSevere Thunderstorm WarningJKLFleming35 min
Jul 10, 9:58 PM EDTSevere Thunderstorm WarningJKLRowan47 min
Jul 10, 10:37 PM EDTSevere Thunderstorm WarningJKLBath, Fleming38 min
Jul 10, 10:47 PM EDTSevere Thunderstorm WarningJKLRowan43 min
Jul 10, 10:59 PM EDTSevere Thunderstorm WarningJKLMenifee, Morgan46 min
Jul 10, 11:07 PM EDTTornado WarningJKLMorgan, Rowan38 min
Jul 10, 11:24 PM EDTSevere Thunderstorm WarningJKLMontgomery36 min
Jul 10, 11:43 PM EDTSevere Thunderstorm WarningJKLPowell, Wolfe32 min
Jul 10, 11:43 PM EDTSevere Thunderstorm WarningJKLMagoffin32 min
Jul 10, 11:51 PM EDTSevere Thunderstorm WarningJKLBreathitt24 min
Jul 11, 12:04 AM EDTSevere Thunderstorm WarningJKLEstill26 min
Jul 11, 7:39 AM EDTSevere Thunderstorm WarningJKLFleming36 min
Jul 11, 9:42 AM EDTSevere Thunderstorm WarningJKLFloyd, Knott33 min
Jul 11, 1:33 PM EDTSevere Thunderstorm WarningJKLClay, Jackson42 min
Jul 11, 2:16 PM EDTSevere Thunderstorm WarningJKLClay44 min
Jul 11, 2:31 PM EDTSevere Thunderstorm WarningJKLLaurel29 min
Jul 11, 2:42 PM EDTSevere Thunderstorm WarningJKLLeslie48 min
Jul 11, 3:01 PM EDTTornado WarningJKLLeslie29 min
Jul 11, 3:13 PM EDTSevere Thunderstorm WarningJKLBell, Clay, Knox47 min
Jul 11, 3:13 PM EDTSevere Thunderstorm WarningJKLHarlan, Leslie47 min
Jul 11, 4:56 PM EDTSevere Thunderstorm WarningJKLPulaski49 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.